Jul 3, 2006
I recently started a treatment of Truvada and Sustiva.
It has been 2.5 weeks now and over a period of the last several days I have noticed progressive itching over my body culminating in almost unbearable episodes of itching on my back arms chest etc. There are no visible rash areas as yet but it is eceptionally uncomfortable and gets worse if i scratch or rub. Is this related to the drugs and will it pass? What can I do to get relief?
Response from Dr. Daar
There are many reasons why people develop itching associated with starting HIV medications. Sometimes it is coincidental and from something unrelated to the medications, such as exposure to new soaps, contact with poison ivy, exposure to scabies or anyone of a variety of other things.
If related to the medications it can be a drug allergy, although that usually results in a rash along with the itching. If this were the case sustiva would be a more likely culprit than truvada. It is important to also consider other medications, such as bactrim if that has also recently been started to prevent pneumonia.
In general, if it is thought to be drug related and not associated with other symptoms you can treat with antihistamines, such as benadryl and it will eventually go away. If symptoms are more severe, such as with fevers sometimes the medications need to be stopped. It is important to note that there are some drugs where allergic reactions can be more severe than others so it is always important to consult with your primary provider.
Another important reason why people develop severe itching shortly after starting antiretroviral therapy is the enhancement of the immune system exacerbating select skin conditions associated with HIV. One of the more notable of these is called eosinophilic foliculitis. In this case itching is associated with the development of bumpy lesions over the affected area. While this is not dangerous, it can be very uncomfortable. Antihistamines are a reasonable place to start for this condition as well, but sometimes it requires more aggressive therapy.
I would encourage you to discuss your current symptoms with your provider and be seen so that you can be carefully examined. If the symptoms persist you might want to be seen by a dermatologist.
Scared of my new lab results, please advise..
Have I waited too long?
- Main Symptom Of Vaginal Hiv Yeast Infection
- Do You Have Hiv If Your Skin Starts To Peel?
- How Soon Would They Notify An Hiv Positive After Donating Blood?
- It Is Rare For An Hiv Negative Man To Get Hiv From Vaginal Sex
- Aids Hiv And Irregular Periods
- Will I Still Have Symptoms After Being Treated For Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.